How Do I Avoid Neuropathy As a Treatment Side Effect?

Published on

Topics include: Treatments

From our MPN Ask the Expert series, Patient Power viewer, Barb, asks a question about peripheral neuropathy as a side effect of treatment for essential thrombocythemia (ET).  Dr. Prithviraj Bose from The University of Texas MD Anderson Cancer Center responds by suggesting treatments that do not cause neuropathy and options for reducing the effects of neuropathy.

The Ask the Expert series is sponsored through an educational grant to the Patient Empowerment Network from Incyte Corporation.

View more programs featuring and

Produced in association with

Transcript

Please remember the opinions expressed on Patient Power are not necessarily the views of our sponsors, contributors, partners or Patient Power. Our discussions are not a substitute for seeking medical advice or care from your own doctor. That’s how you’ll get care that’s most appropriate for you. 

Tamara Lobban-Jones:

We received some viewer questions and our first one comes from Barb who is out of California.

Barb writes “I have essential thrombocythemia and was on pegylated interferon for 5 months until experiencing complications with peripheral neuropathy.” She also mentions that she cannot tolerate hydroxyurea (Hydrea). Her question is “Is there a treatment that does not have neuropathy as a side effect?”

Dr. Bose:

So anegralide (Agrylin) has been widely used for ET, often as a second-line drug of choice after failure or intolerance to Hydrea. So anegralide I think would be the next option for you. Anegralide has a low risk of neuropathy. Neuropathy is not among the more prominent toxicities of this drug; around 5 or 6 percent can have some sensory neuropathy. So I think that would be the way to go next. And as far as what to do about peripheral neuropathy, it is a problem we encounter quite a bit even in other cancers, other leukemias. 

And while there is no specific treatment, medications like gabapentin or Neurontin or pregabalin known as Lyrica can help. These are some more sedating so that is something that needs to be taken into consideration. But they can certainly help. I’ve had patients benefit from these medications.

Please remember the opinions expressed on Patient Power are not necessarily the views of our sponsors, contributors, partners or Patient Power. Our discussions are not a substitute for seeking medical advice or care from your own doctor. That’s how you’ll get care that’s most appropriate for you. 

Related Programs

What Is the Life Span and Quality of Life for a Patient With Essential Thrombocythemia?

Dr. Prithviraj Bose of MD Anderson Cancer Center discuss life span and quality of life information for patients with essential thrombocythemia (ET).

Published:

Is Iron Supplementation Appropriate for Someone With an MPN Who Has Iron-Deficient Anemia?

Dr. John Mascarenhas answers this Ask the Expert question from Jane regarding the use of iron supplements for iron-deficient anemic MPN patients.

Published:

Can I Take an MPN Treatment Holiday?

In this “Ask the Expert” segment featuring Dr. Kim-Hien T. Dao from OHSU Knight Cancer Institute, she responds to Kent’s question, “Is it possible to take a drug holiday, and if so for how long?”

Published:

Advertisement
Join Our Community Register for Events Read Our Latest Blog
Advertisement

Page last updated on July 19, 2017